Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 26, NWS Topeka, KS

April 12, 2014Marshall County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2014, 7:55 PM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2014, 7:55 PM CDT (00:55 UTC)
Expired
Apr 12, 2014, 8:45 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Marshall County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:06 PM CDTHAIL 16 N Randolph, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KTOP 130055
SVRTOP
KSC117-161-201-130145-
/O.NEW.KTOP.SV.W.0026.140413T0055Z-140413T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT APR 12 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF RANDOLPH...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BLUE RAPIDS AND WATERVILLE.

THIS WARNING REPLACES THE WARNING PREVIOUSLY IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3984 9674 3971 9648 3942 9678 3941 9694
      3946 9694
TIME...MOT...LOC 0054Z 220DEG 26KT 3949 9685

HAIL...1.50IN
WIND...60MPH

$$

GARGAN
1 follow-up statement
241 
WWUS53 KTOP 130132
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT SAT APR 12 2014

KSC201-130141-
/O.CAN.KTOP.SV.W.0026.000000T0000Z-140413T0145Z/
WASHINGTON-
832 PM CDT SAT APR 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST OF THE 
WARNED AREA.

LAT...LON 3951 9681 3963 9673 3961 9660 3942 9678
      3941 9687
TIME...MOT...LOC 0131Z 212DEG 27KT 3944 9679

$$

KSC117-161-130145-
/O.CON.KTOP.SV.W.0026.000000T0000Z-140413T0145Z/
RILEY-MARSHALL-
832 PM CDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MARSHALL AND NORTH CENTRAL RILEY COUNTIES UNTIL 845 PM CDT...

AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN RILEY AND SOUTHWESTERN MARSHALL
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3951 9681 3963 9673 3961 9660 3942 9678
      3941 9687
TIME...MOT...LOC 0131Z 212DEG 27KT 3944 9679

HAIL...1.25IN
WIND...60MPH

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:56 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 12, 6:56 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT Sat Apr 12 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 342 PM CDT SAT APR 12 2014

20Z water vapor imagery and profiler data shows a weak wave moving
through the central plains while a shortwave over the southwest
moves into AZ and a second shortwave digs southeast through the
Pacific northwest. Surface obs show an inverted trough just to the
west of the forecast area across central and southwest KS. Strong
southerly winds continue to bring dewpoints in the upper 50s and
lower 60s north into eastern KS. A dryline was noted from western OK
into central KS near Kingman up to near Elsworth.

The main question for this evening is whether a surface parcel will
be able to break through an impressive elevated mixed layer (EML)
that the 18Z NAM shows is still providing 60 to 100 J/kg of CIN just
east of the dryline. The latest high resolution models are still
trying to generate an isolated storm of two off the dryline during
the next hour or two and lift it into northeast KS. Shear profiles
continue to look unimpressive, but with CAPE values on the order of
2500 J/kg, there would be a hail risk if an updraft were able to get
going. At this point am thinking the cap may end up being to strong
since convergence along the dryline is minor and a weak shortwave is
the only real forcing to break the cap. Even at 20Z there is not
much of a CU field along the dryline to speak of either. So
attention turns to the inverted trough to the north and whether
storms can back build into northeast KS. The surface boundary across
IA is further north than previous models had progged with the best
low level convergence across northeast IA. So in general precip
chances look highly dependent on whether a storm or two forms off
the dryline. Because of this have trended POPs lower for tonight.
Lows will be mild for much of the area as southerly winds continue
to bring warm air into the forecast area. The exception may be over
Far north central KS where the trough/front could slip south
shifting the winds to the northeast and allow temps to fall into the
mid 50s.

For Sunday, there should be much better lift and forcing for precip
as the shortwave over the southwest is kicked east and the frontal
boundary pushes southeast. Increasing clouds suggest the
destabilization could be limited ahead of the front and the models
show less instability with the cold front. Additionally deep layer
shear continues to look marginal. Think there will be a broken line
of showers and storms with the front and have continued with
categorical wording in eastern KS through the afternoon. There may
also be enough instability for some of the stronger storms to produce
hail. There should be a modest warm up of 5 or 10 degrees Sunday
before strong cold air advection kicks in and causes temps to fall
behind the front. There may also be a brief period where winds could
reach advisory levels across north central KS late in the afternoon.
Some of the models are showing the potential for gusts up to 40KT.
Opted to hold off on any advisory at this time since it appears to
be a small window where winds would exceed advisory levels and
confidence in the overall model performance is only average.

.LONG TERM...(Sunday Night through Saturday)
Issued at 342 PM CDT SAT APR 12 2014

Several challenges Sunday night into Monday night, including
precipitation chances and types, temperatures, and wind speeds.

Initial upper wave and cold front should exit the east and
southeast early in the evening with next surge of upper forcing
via the next wave aloft coming into the western and central
portions overnight. The NAM continues to be a rather slow and also
deeper solution with the secondary wave, with colder air
throughout the column keeping saturation deeper and heavier/longer
duration precipitation chances. With the split flow continuing and
energy bifurcating along it to the northwest, nailing down
specifics of the forcing and vertical profiles is difficult, but
still believe the NAM is hard to swallow and will rely on the
larger domain solutions again. In this scenario, low and mid
levels dry out Sunday night into Monday morning, keeping amounts
light and highs still reaching the mid and upper 40s Monday.
Although ice crystal formation could still be difficult, with
soundings falling below freezing through the column, still looks
to be a several hour window of light snowfall potential. Given the
warmth of recent days and likely wet ground, any accumulations
should be limited to grassy surfaces. Stout pressure gradient and
diurnally high mixing heights could present a wind advisory
concern Sunday night and perhaps into early Monday, but given this
rare occurrence frequency and aforementioned uncertainty, will
hold off on any headlines at this point. Freezing temperatures
look to impact western and northern locations briefly Sunday night
and the entire area for many hours Monday night as the surface
ridge passes under clear skies.

Zonal flow brings south winds back rather quickly Tuesday and
Wednesday with limited initial moisture return behind the early week
anticyclone. Could see some fire weather concerns here. Next
precipitation chance still on track for the late week, but
considerable uncertainty here too with split flow persisting. Some
consistency in Thursday and Thursday night for chance PoPs here. How
much cold air comes in then for Friday is tricky, but should see
some moderation for Saturday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Sunday Evening)
Issued at 640 PM CDT SAT APR 12 2014

Thunderstorms have developed along a dry in central KS and are
forecast to move eastward through the evening hours. Not confident
on the storm coverage therefore have went with a tempo group for
now. If a thunderstorm were to move over the taf site brief severe
wind gusts could be possible. Things get rather complex as a cold
front sags into the area causing winds the to back more easterly
and eventually northerly. When the front passes through tomorrow
there is increasing chances for showers and thunderstorms to develop
along and behind the front. Winds will increase behind the front
out of the north and northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Sanders
Hazardous weather outlook, Apr 12, 3:52 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT APR 12 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-132100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST AND NORTHERN KANSAS
THIS EVENING AND CONTINUING OVERNIGHT. THE STRONGEST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN HALF DOLLARS
AND LOCALLY DAMAGING WINDS.

THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON ALONG A DRY
LINE IN CENTRAL KANSAS...ALTHOUGH THIS DEVELOPMENT IS MUCH MORE
UNCERTAIN. IF STORMS ARE ABLE TO DEVELOP IN THIS AREA...THEY WOULD
BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND TWO INCHES IN
DIAMETER...AND LOCALLY DAMAGING WINDS. CHANCES FOR THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL KS WILL LIKELY DIMINISH QUICKLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON SUNDAY FOR THE
ENTIRE AREA. BY SUNDAY AFTERNOON...SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE ACROSS EAST CENTRAL KANSAS. THE PRIMARY
HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.

TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK
EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY
MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR
THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW
TEMPERATURES MAY DROP INTO THE MIDDLE TO UPPER 20S.

.SPOTTER INFORMATION STATEMENT...

THERE CONTINUES TO BE A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED
BEFORE 9 PM MAINLY FOR STORMS THAT DEVELOP OVER CENTRAL KANSAS.

WOLTERS

In the hours before

Local storm report, Apr 12, 7:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 ESE CLAY CENTER       39.34N 97.02W
04/12/2014  E2.00 INCH       CLAY               KS   STORM CHASER

&&

KSANDERS
Local storm report, Apr 12, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 E CLAY CENTER         39.38N 96.99W
04/12/2014  E1.50 INCH       CLAY               KS   PUBLIC

&&

WOLTERS
Local storm report, Apr 12, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             LEONARDVILLE            39.36N 96.86W
04/12/2014  E0.88 INCH       RILEY              KS   AMATEUR RADIO

&&

WOLTERS
Local storm report, Apr 12, 7:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             7 E CLAY CENTER         39.38N 96.99W
04/12/2014  E1.00 INCH       CLAY               KS   LAW ENFORCEMENT

&&

WOLTERS
Local storm report, Apr 12, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             FRANKFORT               39.71N 96.42W
04/12/2014  E1.25 INCH       MARSHALL           KS   EMERGENCY MNGR

&&

WOLTERS
Local storm report, Apr 12, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             WNW FRANKFORT           39.71N 96.42W
04/12/2014  M1.75 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:13 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington47 min
Apr 12, 7:26 PM CDTSevere Thunderstorm WarningTOPClay, Riley49 min
Apr 12, 7:49 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
Apr 12, 8:13 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley47 min
Apr 12, 8:23 PM CDTSevere Thunderstorm WarningTOPRiley37 min
Apr 12, 8:34 PM CDTSevere Thunderstorm WarningTOPBrown26 min
Apr 12, 8:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
Apr 12, 8:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley47 min
Apr 12, 9:30 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie45 min
Apr 12, 10:31 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha44 min
Apr 12, 10:59 PM CDTSevere Thunderstorm WarningTOPNemaha46 min
Apr 13, 4:17 AM CDTWind AdvisoryTOPClay, Cloud, Marshall, Ottawa, Republic, Washington17 hr
Apr 13, 11:41 AM CDTSpecial Weather StatementTOPCoffey, Osage19 min
Apr 13, 11:54 AM CDTSpecial Weather StatementTOPRiley36 min
Apr 13, 12:03 PM CDTSpecial Weather StatementTOPDouglas, Franklin42 min
Apr 13, 12:11 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris34 min
Apr 13, 12:26 PM CDTSpecial Weather StatementTOPPottawatomie, Riley34 min
Apr 13, 12:36 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee39 min
Apr 13, 1:24 PM CDTSevere Thunderstorm WarningTOPMorris36 min
Apr 13, 2:01 PM CDTSpecial Weather StatementTOPShawnee29 min
Apr 13, 2:37 PM CDTSpecial Weather StatementTOPJefferson23 min
Apr 13, 2:40 PM CDTAreal Flood AdvisoryTOPShawnee3 hr
Apr 13, 3:09 PM CDTSevere Thunderstorm WarningTOPLyon36 min
Apr 13, 3:20 PM CDTSpecial Weather StatementTOPDouglas25 min
Apr 13, 3:31 PM CDTSpecial Weather StatementTOPCoffey, Franklin, Osage29 min
Apr 13, 3:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Apr 13, 3:47 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson118 min
Apr 13, 3:57 PM CDTSpecial Weather StatementTOPAnderson, Franklin33 min
Apr 13, 4:07 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more18 hr
Apr 13, 4:07 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more41 hr
Apr 13, 4:07 PM CDTSevere Thunderstorm WarningTOPAnderson38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.